Alert archive / Idaho / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 9, NWS Pocatello, ID

May 17, 2018Bannock County, Bingham County, Power County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 17, 2018, 5:59 PM MDT for Bannock County, Bingham County, Power County, Idaho. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2018, 5:59 PM MDT (23:59 UTC)
Expired
May 17, 2018, 6:45 PM MDT
In force
46 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bannock County, ID, Bingham County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 9 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 12.0 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1956 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

606 
WUUS55 KPIH 172359
SVRPIH
IDC005-011-077-180045-
/O.NEW.KPIH.SV.W.0009.180517T2359Z-180518T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
559 PM MDT THU MAY 17 2018

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Northwestern Bannock County in southeastern Idaho...
  Northeastern Power County in southeastern Idaho...
  Southwestern Bingham County in southeastern Idaho...

* Until 645 PM MDT

* At 559 PM MDT, a severe thunderstorm was located over northeastern
  American Falls Reservoir, moving north at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  American Falls Reservoir, Fort Hall Buffalo Lodge, Springfield,
  Rockford, Moreland, Pingree, Pocatello Airport, Taber and Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4292 11250 4290 11275 4340 11282 4336 11231
TIME...MOT...LOC 2359Z 184DEG 15KT 4300 11262 

HAIL...1.00IN
WIND...60MPH
 
$$

Hinsberger
2 follow-up statements
182 
WWUS55 KPIH 180021
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
621 PM MDT THU MAY 17 2018

IDC005-011-077-180045-
/O.CON.KPIH.SV.W.0009.000000T0000Z-180518T0045Z/
Bannock ID-Power ID-Bingham ID-
621 PM MDT THU MAY 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHWESTERN BANNOCK...NORTHEASTERN POWER AND SOUTHWESTERN
BINGHAM COUNTIES...

At 621 PM MDT, a severe thunderstorm was located over Pingree or 12
miles northeast of American Falls Reservoir, moving north at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
American Falls Reservoir, Springfield, Rockford, Moreland, Pingree,
Taber and Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4294 11254 4294 11276 4340 11282 4336 11231
TIME...MOT...LOC 0021Z 184DEG 15KT 4309 11261 

HAIL...1.00IN
WIND...60MPH
 
$$

Hinsberger
327 
WWUS55 KPIH 180041
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
641 PM MDT THU MAY 17 2018

IDC005-011-077-180048-
/O.EXP.KPIH.SV.W.0009.000000T0000Z-180518T0045Z/
Bannock ID-Power ID-Bingham ID-
641 PM MDT THU MAY 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BANNOCK...
NORTHEASTERN POWER AND SOUTHWESTERN BINGHAM COUNTIES WILL EXPIRE AT
645 PM MDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. Wind gusts to 40 
mph and small hail are still possible as this storm progresses to 
the north.

LAT...LON 4294 11254 4294 11276 4340 11282 4336 11231
TIME...MOT...LOC 0038Z 184DEG 15KT 4313 11261 

$$

Hinsberger

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:30 PM MDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 17, 2:30 PM MDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
230 PM MDT Thu May 17 2018

.SHORT TERM...Tonight through Sunday.
More showers and thunderstorms are expected this evening through
Sunday. Brunt of activity in central mountains tonight but all of
southeast Idaho may see activity with main threat today of hail.
Could see isolated severe storms as well. Widespread activity
Friday across all areas with many areas getting over a tenth of an
inch of rain through Friday with localized amounts over a half
inch expected. Brunt of activity Saturday expected in far east in
mountains along Wyoming and Utah borders. Activity should be much
less on Sunday in between systems and coverage mainly in mountains
but unstable enough still for at least isolated coverage
everywhere. Expect slightly cooler than normal high temperatures
Friday with the expected cloud cover and warming to right around
normal Saturday and Sunday.
GK

.LONG TERM...Monday Through Thursday.
Very few changes made to the long-term forecast grids as we are
monitoring active convection this afternoon. Same general idea of an
unsettled weather pattern continues next week as yet another low
pressure system slowly moves onshore across California and into our
region, bringing daily chances for scattered showers and
thunderstorms, maximized during the afternoon and evening hours
coincident with peak heating and instability. Did increase PoPs
Wednesday afternoon/eve and Thursday afternoon/eve as the low looks
to be nearly overhead with decent shower/storm coverage projected on
the models. This one looks like another slow mover, and may not
clear our region until Friday. High temperatures look to largely
remain in the 70s throughout the week (60s at higher elevations),
with Wednesday and Thursday looking coolest. - KSmith/GK

&&

.AVIATION...Trends of showers and thunderstorms will continue in
southeast Idaho through Friday. Have vicinity thunderstorms at all
sites this afternoon and evening. Should stay VFR except under a
heavy shower. Winds generally light except near thunderstorm
outflow.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, May 17, 1:58 PM MDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service Pocatello ID
158 PM MDT THU MAY 17 2018

IDZ023-025-172045-
Caribou Highlands ID-Wasatch Mountains/Idaho Portion ID-
158 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARIBOU...
SOUTHEASTERN FRANKLIN AND BEAR LAKE COUNTIES UNTIL 245 PM MDT...

At 158 PM MDT, Doppler radar was tracking a strong thunderstorm over
Saint Charles or 7 miles northwest of Bear Lake Idaho Portion. This
storm was moving north at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Montpelier, Bear Lake Idaho Portion, Georgetown, Saint Charles,
Dingle, Paris, Bloomington, Bern, Minnetonka Cave, Ovid, Georgetown
Summit, Liberty, Clear Creek Ranger Station, Emmigrant Summit and
Bennington.

LAT...LON 4255 11113 4204 11122 4205 11163 4258 11152
TIME...MOT...LOC 1958Z 240DEG 0KT 4211 11145

GK
Local storm report, May 17, 2:32 PM MDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
232 PM MDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             5 E LUND                42.65N 111.79W
05/17/2018  M0.50 INCH       CARIBOU            ID   PUBLIC

            PEA TO DIME SIZE HAIL FELL FOR 3-5 MINUTES
            AND BRIEFLY LIGHTLY COVERED THE GROUND IN
            THE VALLEY NORTHWEST OF GRACE AND SOUTHEAST
            OF BANCROFT, NOT FAR FROM THE CARIBOU COUNTY
            LANDFILL.

&&

KSMITH
Special weather statement, May 17, 2:59 PM MDT, 3 hours before
Special Weather Statement
National Weather Service Pocatello ID
259 PM MDT THU MAY 17 2018

IDZ022-172130-
South Central Highlands ID-
259 PM MDT THU MAY 17 2018

...STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL IN WEST CENTRAL
CASSIA COUNTY...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Oakley Reservoir. this storm was nearly stationary.

Nickel size hail will be possible with this storm.

Locations impacted include...
Oakley and Bostetter Ranger Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4211 11407 4215 11427 4238 11417 4227 11386
TIME...MOT...LOC 2058Z 210DEG 4KT 4218 11410

KSMITH/HINSBERGER
Local storm report, May 17, 3:45 PM MDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
345 PM MDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     FUNNEL CLOUD     WNW STONE               42.02N 112.70W
05/17/2018                   ONEIDA             ID   DEPT OF HIGHWAYS

            IDAHO DEPARTMENT OF TRANSPORTATION EMPLOYEE REPORTED A
            FUNNEL CLOUD APPROXIMATELY 5 MILES WNW OF STONE, OR 10
            MILES SOUTHWEST OF HOLBROOK. NO CONFORMATION OF TOUCHDOWN
            AT THIS TIME.

&&

ADESMET
Local storm report, May 17, 4:22 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
422 PM MDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             4 NNE HOLBROOK          42.22N 112.63W
05/17/2018  E0.25 INCH       ONEIDA             ID   TRAINED SPOTTER

&&

NP
Special weather statement, May 17, 5:40 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Pocatello ID
540 PM MDT THU MAY 17 2018

IDZ019-020-180015-
Upper Snake Highlands ID-Upper Snake River Plain ID-
540 PM MDT THU MAY 17 2018

...Strong thunderstorm with large hail and strong winds just
northeast of Hamer UNTIL 615 PM MDT...

At 538 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Hamer or 15 miles southeast of Dubois, moving
northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Saint Anthony Sand Dunes.

LAT...LON 4399 11171 4386 11206 4400 11221 4421 11199
TIME...MOT...LOC 2338Z 233DEG 29KT 4398 11205

AD/JAH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 6:33 PM MDTSpecial Weather StatementPIHFremont27 min
May 16, 6:57 PM MDTSpecial Weather StatementPIHFremont33 min
May 17, 2:03 AM MDTSpecial Weather StatementPIHFranklin42 min
May 17, 1:13 PM MDTSpecial Weather StatementPIHButte47 min
May 17, 1:58 PM MDTSpecial Weather StatementPIHBear Lake47 min
May 17, 2:59 PM MDTSpecial Weather StatementPIHCassia31 min
May 17, 3:22 PM MDTTornado WarningPIHOneida23 min
May 17, 3:44 PM MDTSevere Thunderstorm WarningPIHOneida31 min
May 17, 4:13 PM MDTSevere Thunderstorm WarningPIHCassia, Oneida, Power47 min
May 17, 5:21 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Power39 min
May 17, 5:40 PM MDTSpecial Weather StatementPIHMadison35 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.